Alert archive / Mississippi / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 80, NWS Jackson, MS

April 6, 20194 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 6, 2019, 3:36 PM CDT for 4 counties in Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2019, 3:36 PM CDT (20:36 UTC)
Expired
Apr 6, 2019, 4:15 PM CDT
In force
39 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hinds County, MS, Madison County, MS, Warren County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 49 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.6 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 2:53 PM CDT, 43 minutes earlier.

Area forecast discussion, Apr 6, 2:53 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
253 PM CDT Sat Apr 6 2019

.DISCUSSION...
Tonight and Sunday: Mainly isolated intense convection over
portions of east central LA at the moment along surface warm
front. Presently, expect these storms to continue moving east
along the boundary with more isolated convection developing along
the boundary as it continues to lift northward over the next few
hours. More widespread convection will develop over the ArkLaMiss
Delta later into this evening as surface low over the ArkLaTex
moves into eastern AR. While shear away from the boundary is not
overly impressive, steep mid level lapse rates should compensate
sufficiently for robust updrafts and a severe threat continuing
through midnight with large hail and damaging winds being the main
threats. Loss of heating and diminishing wind fields later
tonight will allow for convection to wind down and low clouds to
fill back in with the cooling boundary layer.

The forecast area looks to stay firmly in the warm sector Sunday
with no appreciable approaching features for much of the day. Thus,
only expecting isolated convection in locations where the cap is
weakest. Cap looks to diminish by late afternoon as the surface low
over southeast TX begins to lift out to the northeast. An uptick in
convective coverage and intensity should occur from the southwest by
late afternoon./26/

Sunday night through Friday: Active weather will continue Sunday
night into the early parts of the week before finally settling
down. The upper trough will swing across our region on Sunday night
into Monday, as well as a surface low pressure system. Hi-res
guidance shows clusters of thunderstorms developing and moving
across the area from the southwest. Some of the best convection
appears to be in the south and southwest but will continue to
mention severe potential everywhere given slight risk outlook with
hail, tornado and wind threat still possible. The best timing for
this continues to be in the late afternoon into the evening
hours. Another consideration during this time period will be the
heavy rain and potential for flooding. Rainfall amounts will be
highest in the Delta, where some 2-3.5 inches will be possible.
Inherited flood outlook seems reasonable and likely won't need
much change.

The upper trough will move east during the day Monday and exit the
area. This will end our precipitation chances heading into the
middle of the week. Upper ridging will move overhead, which will
provide warmer conditions to the area. In fact, some locations
will hit the mid 80s by mid-week. Another front will move through
the region around Thursday, which will bring some more rain to the
region. However, it doesn't look overly impressive so severe
weather is unlikely. Cooler weather will move in for the end of
the week. /28/

&&

.AVIATION...
18Z TAF discussion: MVFR ceilings early in the period will become
VFR by mid afternoon with isolated showers and thunderstorms
developing. More widespread showers and thunderstorms will move
through the GLH, GWO and GTR areas between 07/00Z and 07/06Z where
IFR conditions will exist along with west northwest winds from 15
to 25 knots and gusts from 25 to 35 knots. Elsewhere, isolated
showers and thunderstorms will persist through 07/06Z. Vicinities
impacted by these storms will see brief lowerings of ceiling and
visibility to IFR. After 07/06Z, MVFR to IFR conditions will
develop and linger through mid morning before improving./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       66  80  64  77 /  35  31  90  86
Meridian      65  82  64  78 /  44  24  85  89
Vicksburg     67  80  64  75 /  45  58  90  81
Hattiesburg   66  80  64  79 /  15  30  90  87
Natchez       67  80  63  75 /  18  69  90  75
Greenville    66  78  64  73 /  71  65  91  75
Greenwood     66  81  64  75 /  74  37  93  86

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Apr 6, 6:13 AM CDT, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
613 AM CDT Sat Apr 6 2019

ARZ074-075-LAZ007>009-015-MSZ018-019-025-034-035-040-041-071115-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Bolivar-Sunflower-Leflore-Washington-Humphreys-Issaquena-Sharkey-
613 AM CDT Sat Apr 6 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Today through Tonight

Severe thunderstorms are likely this afternoon into early
tonight. Damaging wind gusts of up to 60 to 70 mph and locally
heavy rainfall will be the primary hazards, but a few tornadoes
and large hail up to the size of golf balls will also be
possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few rounds of strong to severe thunderstorms will be possible
again Sunday into early Monday across the whole forecast area.
Damaging wind gusts of up to 60 to 70 mph and hail of quarter
size to golf ball size will be the primary hazards, a few
tornadoes cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/2.png)

Thunderstorms on Sunday and Sunday night will be capable of
producing heavy rainfall, and flash flooding is possible across
northeast Louisiana, far southeast Arkansas, and central and
western portions of Mississippi.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Sunday night.

LAZ016-023-025-MSZ026>033-036>039-042>050-053-071115-
Madison LA-Franklin LA-Tensas-Grenada-Carroll-Montgomery-Webster-
Clay-Lowndes-Choctaw-Oktibbeha-Holmes-Attala-Winston-Noxubee-
Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-
Claiborne-
613 AM CDT Sat Apr 6 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and southwest Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

Severe thunderstorms are possible this afternoon into early
tonight. Damaging wind gusts of up to 60 70 mph and locally heavy
rainfall will be the primary hazards, but hail of quarter size to
golf ball size will also be possible. A few tornadoes cannot be
ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few rounds of strong to severe thunderstorms will be possible
again Sunday into early Monday across the whole forecast area.
Damaging wind gusts of up to 60 to 70 mph and hail of quarter
size to golf ball size will be the primary hazards, a few
tornadoes cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/2.png)

Thunderstorms on Sunday and Sunday night will be capable of
producing heavy rainfall, and flash flooding is possible across
northeast Louisiana, far southeast Arkansas, and central and
western portions of Mississippi.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Sunday night.

LAZ024-026-MSZ051-052-054>066-072>074-071115-
Catahoula-Concordia-Newton-Lauderdale-Copiah-Simpson-Smith-Jasper-
Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
613 AM CDT Sat Apr 6 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

Isolated strong to severe thunderstorms are possible this
afternoon into this evening. Damaging wind gusts up to 60 mph and
hail up to the size of quarters will be the primary hazards, but
a tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few rounds of strong to severe thunderstorms will be possible
again Sunday into early Monday across the whole forecast area.
Damaging wind gusts of up to 60 to 70 mph and hail of quarter
size to golf ball size will be the primary hazards, a few
tornadoes cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/2.png)

Thunderstorms on Sunday and Sunday night will be capable of
producing heavy rainfall, and flash flooding is possible across
northeast Louisiana, far southeast Arkansas, and central and
western portions of Mississippi.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Sunday night.

NF

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Apr 6, 2:29 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Jackson MS
229 PM CDT SAT APR 6 2019

LAZ024-026-062015-
Concordia LA-Catahoula LA-
229 PM CDT SAT APR 6 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CONCORDIA AND EAST
CENTRAL CATAHOULA PARISHES UNTIL 315 PM CDT...

At 228 PM CDT, Meteorologists were tracking a strong thunderstorm
over Frogmore, or 8 miles west of Ferriday, moving northeast at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Ferriday and West Ferriday around 245 PM CDT.
  Clayton around 250 PM CDT.
  Lee Bayou around 255 PM CDT.
  Spokane around 300 PM CDT.

Other locations impacted by this storm include Ridgecrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3180 9160 3175 9154 3175 9143 3176 9142
      3175 9138 3171 9140 3162 9140 3161 9144
      3163 9148 3165 9150 3162 9152 3159 9150
      3151 9176 3174 9181
TIME...MOT...LOC 1928Z 244DEG 26KT 3160 9169

TW
Special weather statement, Apr 6, 2:36 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Jackson MS
236 PM CDT SAT APR 6 2019

LAZ016-025-MSZ047-053-062015-
Tensas LA-Madison LA-Warren MS-Claiborne MS-
236 PM CDT SAT APR 6 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TENSAS AND
SOUTHEASTERN MADISON PARISHES...SOUTHWESTERN WARREN AND NORTHERN
CLAIBORNE COUNTIES UNTIL 315 PM CDT...

At 236 PM CDT, Meteorologists were tracking a strong thunderstorm
near Newellton, or 23 miles south of Tallulah, moving northeast at 35
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Yokena and Le Tourneau around 305 PM CDT.
  Vicksburg around 310 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3199 9107 3218 9129 3235 9096 3208 9073
TIME...MOT...LOC 1936Z 241DEG 30KT 3207 9117

TW
Local storm report, Apr 6, 2:50 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
250 PM CDT SAT APR 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     HARRISONBURG            31.77N 91.83W
04/06/2019                   CATAHOULA          LA   LAW ENFORCEMENT

            POWER LINES WERE BLOWN DOWN.

&&
Special weather statement, Apr 6, 2:58 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Jackson MS
258 PM CDT SAT APR 6 2019

LAZ025-MSZ053-059-062045-
Tensas LA-Jefferson MS-Claiborne MS-
258 PM CDT SAT APR 6 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TENSAS PARISH...
SOUTHWESTERN CLAIBORNE AND NORTHWESTERN JEFFERSON COUNTIES UNTIL 345
PM CDT...

At 258 PM CDT, Meteorologists were tracking a strong thunderstorm
near Waterproof, or 19 miles northeast of Ferriday, moving northeast
at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  St. Joseph around 310 PM CDT.
  Alcorn and Lake Bruin around 315 PM CDT.
  Port Gibson around 335 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3213 9109 3190 9087 3171 9130 3175 9132
      3175 9137 3186 9147
TIME...MOT...LOC 1958Z 237DEG 31KT 3183 9132

TW
Local storm report, Apr 6, 2:59 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
259 PM CDT SAT APR 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TSTM WND DMG     1 S FERRIDAY            31.62N 91.55W
04/06/2019                   CONCORDIA          LA   LAW ENFORCEMENT

            ONE TREE WAS BLOWN DOWN ON BAYOU DRIVE.

&&
Special weather statement, Apr 6, 3:09 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
309 PM CDT SAT APR 6 2019

LAZ016-MSZ040-047-048-053-062100-
Madison LA-Warren MS-Hinds MS-Issaquena MS-Claiborne MS-
309 PM CDT SAT APR 6 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MADISON PARISH...
WARREN...NORTHEASTERN CLAIBORNE...WESTERN HINDS AND SOUTHEASTERN
ISSAQUENA COUNTIES UNTIL 400 PM CDT...

At 309 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from Mansford to near Le Tourneau to near
Hermanville. Movement was northeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Vicksburg around 315 PM CDT.
  Reganton around 320 PM CDT.
  Bovina, Eagle Bend and Newman around 325 PM CDT.
  Utica around 330 PM CDT.
  Edwards and Flowers around 335 PM CDT.
  Youngton around 340 PM CDT.
  Valley Park and Dry Grove around 345 PM CDT.
  Bolton around 350 PM CDT.

Other locations impacted by these storms include Mound, Learned,
Delta and Richmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3244 9130 3256 9111 3258 9103 3266 9096
      3266 9073 3263 9069 3263 9070 3262 9072
      3262 9069 3259 9069 3259 9066 3255 9065
      3251 9052 3250 9052 3212 9034 3205 9056
      3205 9072 3199 9072 3194 9084 3220 9097
TIME...MOT...LOC 2009Z 239DEG 33KT 3247 9118 3225 9088 3200 9079

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 9:54 AM CDTRiver Flood WarningJANAttala, Holmes21 days
Apr 6, 9:55 AM CDTRiver Flood WarningJANCarroll, Leflore6 days
Apr 6, 9:57 AM CDTRiver Flood WarningJANSunflower19 days
Apr 6, 2:36 PM CDTSpecial Weather StatementJANClaiborne39 min
Apr 6, 3:09 PM CDTSpecial Weather StatementJANHinds, Warren51 min
Apr 6, 4:09 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Rankin, Scott, Yazoo66 min
Apr 6, 4:58 PM CDTSpecial Weather StatementJANRankin32 min
Apr 6, 5:00 PM CDTSpecial Weather StatementJANAttala, Choctaw, Holmes30 min
Apr 6, 5:06 PM CDTSpecial Weather StatementJANLeake, Scott24 min
Apr 6, 5:10 PM CDTSevere Thunderstorm WarningJANAttala, Carroll, Holmes, Montgomery37 min
Apr 6, 5:18 PM CDTSevere Thunderstorm WarningJANJasper, Newton, Rankin, Scott, Smith42 min
Apr 6, 5:27 PM CDTSpecial Weather StatementJANKemper, Neshoba33 min
Apr 6, 5:38 PM CDTSevere Thunderstorm WarningJANAttala, Choctaw, Clay, Montgomery, Oktibbeha, Webster67 min
Apr 6, 6:02 PM CDTSevere Thunderstorm WarningJANKemper, Neshoba43 min
Apr 6, 6:12 PM CDTSevere Thunderstorm WarningJANLowndes, Noxubee, Oktibbeha, Winston48 min
Apr 6, 6:24 PM CDTSevere Thunderstorm WarningJANClay, Oktibbeha38 min
Apr 6, 6:29 PM CDTSevere Thunderstorm WarningJANKemper, Noxubee46 min
Apr 6, 6:37 PM CDTSevere Thunderstorm WarningJANClay, Lowndes, Noxubee38 min
Apr 6, 1:01 PM CDTSevere Thunderstorm WarningJANCatahoula, Concordia, Franklin89 min
Apr 6, 1:46 PM CDTSpecial Weather StatementJANConcordia59 min
Apr 6, 2:04 PM CDTSpecial Weather StatementJANTensas41 min
Apr 6, 2:29 PM CDTSpecial Weather StatementJANConcordia46 min
Apr 6, 2:58 PM CDTSpecial Weather StatementJANTensas47 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.